Texas, 2022

Drought in Texas, July 28 to 31, 2022

July 28 to 31, 2022 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across portions of Deep East Texas in very late July. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across portions of Deep East Texas in very late July. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average. This was then followed by an even hotter and similarly dry month in July with the total rainfall amounts for both months generally around an inch or two at most, which was only near 25-50% of normal. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 27, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 27, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1215 AM CDT Thu Jul 28 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday Night)
Issued at 909 PM CDT Wed Jul 27 2022

Very limited sea breeze activity late this afternoon and we were
all done over an hour ago. Looking at perhaps a little better
effort in that regard late tomorrow with some prefrontal activity
closer into our area helping to pool some moisture. Persistence
on air temperatures seems like a pretty good bet, especially for a
handful of sites with some low 80s by daybreak. Highs similar
again tomorrow and some zones are edging back close to marginal
on heat advisory criteria with some afternoon mixing down of dew
points. We have updated dew points with cons short verses NBM.
/24/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 244 PM CDT Wed Jul 27 2022

An upper ridge will finally weaken slightly during the end of the
work week bringing at least some minor relief from the heat. At the
surface, a cold front will slowly sag southward across the Plains,
but is expected to become quasi-stationary just north of the
forecast area, or possibly in Southeast Oklahoma and extreme
Southwest Arkansas. A series of shortwave troughs should aid in the
development of scattered showers and thunderstorms along the stalled
frontal boundary Friday at Saturday. While the best chances for rain
will be across Southeast Oklahoma and Southwest Arkansas closer to
the frontal boundary, there will be at least a slight chance for
convection areawide during peak daytime heating during the afternoon
hours. Some additional precip from the sea breeze will result in
some slightly higher chances across Central Louisiana. Convection
will likely persist through the overnight hours, but the greatest
coverage will be during peak diurnal instability in the afternoon.

The additional cloud cover associated with the convection should
cool temperatures several degrees. Most places should be below the
century mark Friday and Saturday. However, locations that do not
receive much in the way of rainfall will still be quite warm. Upper
90s are expected across much of East Texas and Northern Louisiana,
which is still hot, especially when you factor in the humidity. Heat
index values will still be near or over 105 degrees F across much of
the area southeast of a line from Lufkin, to Shreveport, to El
Dorado.

Unfortunately, the rain chances and "cooler" weather will somewhat
short-lived. The quasi-stationary front will either rapidly lift
northward and dissipate taking most of the convection with it by
Sunday afternoon. Rain chances will begin limited to afternoon sea
breeze activity in Central Louisiana each afternoon by Monday. In
addition, the medium range models are in good agreement that the
upper ridge will begin to migrate eastward once again over the
Central CONUS. For now, the ridge doesn't appear to be quite as
robust as in recent weeks. However, with the diminishing of rain
chances, daytime high temperatures should begin to creep back toward
the upper 90s to lower 100s for the first half of the next work week.
/CN/

&&

.AVIATION...
(06Z TAFS)
Issued at 1204 AM CDT Thu Jul 28 2022

For the 28/06z TAFs...Radar imagery remains quiet late this
evening while satellite imagery is showing some high clouds moving
across portions of the area. VFR conditions are expected to
continue across the region through the remainder of this TAF
period. Have some mention of VCTS for most terminals later this
afternoon as some thunderstorm activity is possible. Winds could
be gusty at times this afternoon for our east Texas terminals,
generally around 20 to 24 kts. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  78  98  77 /  10   0  30  20
MLU  98  76  97  75 /  20   0  40  20
DEQ 100  74  96  72 /  20  20  50  30
TXK 103  79  97  76 /  10  10  40  30
ELD  97  75  93  73 /  20  10  40  30
TYR 102  78  99  77 /  10   0  20  10
GGG 101  77  98  75 /  10   0  20  20
LFK  99  75  98  75 /  20   0  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT this evening for OKZ077.

TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...24
LONG TERM....09
AVIATION...33
Hazardous weather outlook, Jul 27, 4:26 AM CST, 19 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
526 AM CDT Wed Jul 27 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
526 AM CDT Wed Jul 27 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot conditions will continue with afternoon high temperatures
forecast to climb to near or above 100 degrees. High humidity values
will allow for heat index readings to range from 105 to 110 degrees.
Therefore, a Heat Advisory is in effect for the entire Four-State
region through 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot conditions will persist areawide through late in the work week
with with heat index values likely exceeding 105 degrees. Slightly
cooler temperatures in the upper 80s to lower 90s mainly north of
I-20 on Saturday and Sunday will bring some relief from the heat.
However, hot conditions with heat index values from 105 to 110
degrees to continue across deep east Texas and west-central
Louisiana through the weekend. Showers and thunderstorms will be
possible from Saturday into Sunday. Otherwise, a gradual warming
trend is expected thereafter.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Angelina

When
July 28, 12:00 AM CST to July 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037854.